Alert archive / Michigan / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Jul 15, 2023, 6:03 PM EDT for 4 counties in Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2023, 6:03 PM EDT (22:03 UTC)
- Expired
- Jul 15, 2023, 8:56 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alcona County, MI, Iosco County, MI, Ogemaw County, MI, Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 60 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
877
WGUS53 KAPX 152203
FFWAPX
MIC001-069-129-135-160200-
/O.NEW.KAPX.FF.W.0003.230715T2203Z-230716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
603 PM EDT Sat Jul 15 2023
The National Weather Service in Gaylord has issued a
* Flash Flood Warning for...
Western Alcona County in northern Michigan...
Northwestern Iosco County in northern Michigan...
Northeastern Ogemaw County in northern Michigan...
Oscoda County in northern Michigan...
* Until 1000 PM EDT.
* At 603 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mio, Glennie, Comins, McKinley, Fairview, Curtisville, Curran,
Mack Lake, Rose Township, Luzerne, Mitchell Township and Milen
Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4484 8427 4484 8361 4448 8365 4448 8428
FLASH FLOOD...RADAR INDICATED
$$
MLR3 follow-up statements
596
WGUS73 KAPX 152316
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
716 PM EDT Sat Jul 15 2023
MIC001-069-129-135-160200-
/O.CON.KAPX.FF.W.0003.000000T0000Z-230716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alcona MI-Iosco MI-Ogemaw MI-Oscoda MI-
716 PM EDT Sat Jul 15 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING FOR WESTERN ALCONA, NORTHWESTERN IOSCO, NORTHEASTERN OGEMAW
AND OSCODA COUNTIES...
At 716 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Mio, Glennie, Comins, McKinley, Fairview, Curtisville, Curran,
Mack Lake, Rose Township, Luzerne, Mitchell Township and Milen
Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4484 8427 4484 8361 4448 8365 4448 8428
FLASH FLOOD...RADAR INDICATED
$$
MLR645
WGUS73 KAPX 160010
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
810 PM EDT Sat Jul 15 2023
MIC001-069-129-135-160200-
/O.CON.KAPX.FF.W.0003.000000T0000Z-230716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alcona MI-Iosco MI-Ogemaw MI-Oscoda MI-
810 PM EDT Sat Jul 15 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING FOR WESTERN ALCONA, NORTHWESTERN IOSCO, NORTHEASTERN OGEMAW
AND OSCODA COUNTIES...
At 810 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Mio, Glennie, Comins, McKinley, Fairview, Curtisville, Curran,
Mack Lake, Rose Township, Luzerne, Mitchell Township and Milen
Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4484 8427 4484 8361 4448 8365 4448 8428
FLASH FLOOD...RADAR INDICATED
$$
MLR072 WGUS73 KAPX 160056 FFSAPX Flash Flood Statement National Weather Service Gaylord MI 856 PM EDT Sat Jul 15 2023 MIC001-069-129-135-160106- /O.CAN.KAPX.FF.W.0003.000000T0000Z-230716T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Alcona MI-Iosco MI-Ogemaw MI-Oscoda MI- 856 PM EDT Sat Jul 15 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN ALCONA, NORTHWESTERN IOSCO, NORTHEASTERN OGEMAW AND OSCODA COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4484 8427 4484 8361 4448 8365 4448 8428 $$ MLR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:24 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 15, 3:24 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 324 PM EDT Sat Jul 15 2023 .NEAR TERM...(Through Tonight) Issued at 321 PM EDT Sat Jul 15 2023 High Impact Weather Potential: Some thunderstorms this evening may produce locally heavy rainfall especially over northeast Lower Michigan. Pattern Synopsis/Forecast: 18z surface analysis shows a cold front over northwest Ontario near James Bay extending southwest across eastern Lake Superior/western Upper/far northern Wisconsin. Pre- frontal trough lies along the western shore of Lake Michigan into northern Illinois. Lake Huron breeze has developed over northeast Lower...convergence axis running from CAD-PZQ has some scattered convection trying to develop along it. MLCAPE values of 1000- 1500J/kg across the forecast area this afternoon with minimal CINH...Cu field has cleared out of the Lake Michigan shoreline counties and as far east as SLH-GLR...some Cu across eastern Upper but a bit more development west of ERY. Short wave trough swinging across Lower Michigan at mid afternoon will cross the state by this evening...second more pronounced "bowling ball" rolling across northern Iowa will move through the southern half of Lower Michigan overnight. Cold front to the north will drop into eastern Upper this evening...and into northern Lower overnight but will be pretty ill-defined. Primary Forecast Concerns: Developing/ongoing convection the first concern for tonight...mainly for the late afternoon/evening hours. Current satellite trends in the Cu field suggest main PoPs for late afternoon across northern Lower should be east of a CAD-SLH line with an anticipated increase in coverage into early evening. Across eastern Upper a bit trickier and winds are uniformly from the southwest...suggesting minimal convergence which is evident in the Cu field. Better defined forcing/cloud development from Whitefish Point southeast across Luce/Alger counties...so will line up late afternoon PoPs across this general area...then sagging more south and east toward the Straits region for the evening. Convection should be on the wane later this evening with loss of heating/ instability. In the wake of all this should be some decrease in cloud cover though there is some residual moisture that rotates into the forecast area overnight suggestive of some Ac/Accas spreading into northern Michigan. In addition there should be some threat for fog development given humid air mass/light winds tonight...and potential for wet soils in areas that see precipitation this evening. && .SHORT TERM...(Sunday through Tuesday) Issued at 321 PM EDT Sat Jul 15 2023 High Impact Weather Potential: Moderate... Primarily for Statewide Air Quality Alert in effect on Sunday for Canadian wildfire smoke (with additional smoke potential into Monday and Tuesday?); continued nuisance shower (perhaps thunder too) chances Sunday, with lingering showers Monday. Pattern Synopsis: Longwave troughing and closed off upper low just south of Hudson bay will continue to dictate the pattern to close out the weekend and into Monday. In the bigger picture, there are two key players that will force this persistent anomalous troughing eastward: A deepening trough off the Pacific and an actively amplifying ridge axis centered over the Rockies. As this trough begins to crest the thermal ridge, the trough will flatten considerably as it moves across the Canadian Rockies and into the northern Great Plains / Canadian Prairies... all while suppressing the western ridge farther south with time into next week, but bringing subtle shortwave ridging to northern Michigan by Tuesday. The combination of these two features will be enough to dislodge the persistent longwave from its campsite over northern Ontario and force eastward. As it stands now, there are two distinct areas of surface low pressure associated with vort maxes pivoting around the mean flow of the longwave... one north of Moosonee, Ontario and another north of Winnipeg, Manitoba, the latter of which is associated with the primary trough axis within the closed low and longwave troughing. Current analysis shows an attendant cold frontal boundary from the Ontario sfc low draped southwestward through Lake Superior to the Twin Cities metro in Minnesota. This front will continue eastward and pass through tonight, which will force current deeper moisture overhead eastward, though modest synoptic moisture will remain in place. The primary trough axis / surface low will then move closer through the day on Sunday before passing through late Sunday into Sunday night. A subtle warm air advection signal in conjunction with ridging ahead of this primary trough axis will erode steeper mid- level lapse rates overhead, which as it is, may still be in recovery mode from diurnal convection that occurs today / tonight (see Near Term). As this trough axis nudges closer, flow aloft will increase some, which will lead to slightly increased bulk shear within the profile. Despite the dwindling lapse rates aloft and surface moisture that is modest at best, forcing associated with this primary trough axis pivoting through should be enough to generate a convective response across northern Michigan at varying times throughout the day Sunday. Additional convective responses / precipitation will be possible as the trough axis passes through Sunday night, through with the loss of diurnal instability, much of this convection will either be elevated in nature or stratiform from any upstream convection that manages to reach northern Michigan Sunday night. On the heels of the passage of this primary trough axis / shortwave, cold air advection will commence, drawing in a cooler airmass for Monday. Despite the commenced departure of the longwave troughing, northern Michigan will still be on the "vort max train tracks", which, coupled with some lingering low-level synoptic moisture, will allow for shallow convective processes to continue Monday and maybe even into Tuesday as diurnal instability builds both days. Primary Forecast Concerns: Wildfire smoke; PoPs, and how much thunder potential is around for Sunday. Lots of different elements to examine for the short term forecast. Following the passage of the cold front tonight, dewpoints will suffer a slight downtick into Sunday, with most guidance painting a picture of dewpoints in the mid 50s to perhaps a degree or two above 60 near the lakeshores where marine influences may be able to prolong moisture concentration. Initial story on Sunday will be across the eastern Yoop, where hi-res guidance is focusing in on an area of convergence coupled with forcing proximity to the trough axis. Nothing really robust expected from this, perhaps some nuisance showers and a rumble or two. As the trough axis moves closer, diurnal heating will begin the process of destabilizing the atmosphere over northern lower Michigan. There are several factors at play that may hinder how much instability develops... the most important of which are the lower dewpoints and the lack of steep mid-level lapse rates. Guidance has the aforementioned lapse rates anywhere between 5-6 C/km, which may not be enough to overcome the shortfalls of low level destabilization. Additionally, the big x-factor that will rear its annoying head again will be the Canadian wildfire smoke. In the event that the core of this plume of smoke currently draped across much of the upper Midwest drifts overhead (which is looking likely... and as a result, the Michigan Department of Environment, Great Lakes, and Energy has issued a statewide Air Quality Alert for Sunday concerning fine particulate PM 2.5), temperatures even being suppressed by a degree or two can completely unravel any destabilization processes by keeping a cap on the atmosphere or just suppressing CAPE to non-impactful levels. Regardless, the approach of the shortwave will allow for bulk shear to increase to around 30kts... so in theory, some organized convection is possible... but with MLCAPE generally maxing out below 1,000 J/kg, general assumption is that most (if not, all) convection that can initiate will be non-severe, with perhaps a locally stronger gust or two from any cores aloft that collapse to the surface. Highs as of now are progged in the 70s for most, with some 80s possible in NW lower and closer to Saginaw Bay. The primary trough axis will surge through Sunday evening into the early overnight hours. Diurnal instability will quickly taper, which would lead to any convective showers overnight having to be elevated in nature. It is also possible for some stratiform to survive any upstream convection early in the evening, but following the passage of the trough axis, subsidence aloft should be suppressing any showers by 06z Monday as drier air begins to mix in from aloft to the surface with the commencement of cold air advection. Lows trending markedly cooler for most Sunday night... upper 40s to low 50s in the eastern Yoop and perhaps interior northern lower if the drier air can quickly translate to the surface through the overnight... mid-to-upper 50s near the big lakes and spots closer to Saginaw Bay. Heading into Monday, there are some hints that lingering vorticity over Lake Superior can generate some additional shower activity in the morning hours across the eastern Yoop. In addition, another potential vort max may be just enough to generate some shallow convective showers early in the afternoon across northern lower with diurnal instability building. Expecting a borderline autumnal feel to the day from a combination of cooler temps in the 60s and low 70s coupled with a stronger breeze. Efficient daytime mixing will allow for drier air aloft to mix to the surface... and if winds can decouple as high pressure slowly slides into the picture, a strong radiational cooling response will certainly be possible Monday night... so I wouldn't be overly shocked to see some of the notoriously cooler spots dip into the mid 40s if the stars do indeed align. Temperatures moderate some on Tuesday as shortwave ridging aloft ahead of the approaching shortwave cresting the western ridge builds. How this all transpires remains to be seen, but given the retreating longwave troughing and subtle warming aloft from the shortwave ridging, I am leaning toward a drier solution across the area for Tuesday, with just some slight chance PoPs. Highs largely in the low 70s in the eastern Yoop and mid-to-upper 70s across northern lower. In regard to the wildfire smoke for both Monday and Tuesday, wouldn't be surprising for there to be a bit of haze present both days, but how that all plays out remains to be seen. && .LONG TERM...(Tuesday night through Saturday) Issued at 321 PM EDT Sat Jul 15 2023 High Impact Weather Potential: Minimal for now. Long term guidance seems to be in agreement with how the synoptic pattern plays out, which was refreshing... until I realized that the solution it was agreeing on is that the shortwave from the Plains passes through the region on Wednesday (bringing unsettled weather) before being ingested back into the Canadian longwave troughing and then the longwave troughing begins to dig back into the Great Lakes region. How this exactly plays out from a mesoscale standpoint is pie in the sky at this point (obviously), but the overall theme looks like more occasionally unsettled weather with temperatures hovering near to perhaps slightly below normal to close out next week. Normal highs: 76-82 Normal lows: 54-61 && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 156 PM EDT Sat Jul 15 2023 Convection starting to bubble up from south of CAD northeast to south of APN. Looking more stable along the Lake Michigan shoreline so looking more like best threat for thunderstorms this afternoon will be around APN...and perhaps CIU. IFR conditions expected in thunderstorms. Light winds and some clearing overnight may allow for fog development/IFR conditions especially areas that see rain this afternoon (e.g., APN). && .MARINE... Issued at 321 PM EDT Sat Jul 15 2023 Not much of a pressure gradient in place over the upper Lakes should lead to relatively quiet marine conditions into Monday. Local effects (lake breeze circulations) should have a big influence on individual nearshore wind conditions. Some fog will be possible tonight into Sunday morning within some of the Lake Superior and Lake Huron nearshore zones. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...JPB SHORT TERM...HAD LONG TERM...HAD AVIATION...JPB MARINE...JPB
Hazardous weather outlook, Jul 15, 3:36 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 336 PM EDT Sat Jul 15 2023 MIZ016>018-020>036-041-042-086>088-095>099-161945- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 336 PM EDT Sat Jul 15 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Scattered to numerous thunderstorms will be possible across norther Michigan this afternoon and evening along and east of a Cadillac to Cheboygan line. Locally heavy rainfall will be possible with these storms. Organized severe storms are not expected...however any storms that develop will be capable of producing some hail and gusty winds. Scattered thunderstorms are also expected this evening across eastern Upper Michigan...mainly across western Chippewa and western Mackinac counties. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An Air Quality Alert is in effect for all of northern Michigan for Sunday due to wildfire smoke. Various chances for thunderstorms will continue across northern Michigan into early next week. However, most of this period will remain dry. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-161945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 336 PM EDT Sat Jul 15 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Scattered to numerous thunderstorms will be possible across the northern Great Lakes this afternoon and evening over Whitefish Bay...the St. Marys River...and the Lake Huron nearshore waters east of Forty Mile Point. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Various chances for thunderstorms will continue across northern Michigan into early next week. However, most of this period will remain dry. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JPB
In the hours before
Special weather statement, Jul 15, 5:15 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Gaylord MI
515 PM EDT Sat Jul 15 2023
MIZ029-030-035-036-152230-
Iosco MI-Alcona MI-Ogemaw MI-Oscoda MI-
515 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of western Alcona,
northeastern Ogemaw, southeastern Oscoda and northwestern Iosco
Counties through 630 PM EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Curtisville, or 10 miles west of Glennie, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Curtisville around 525 PM EDT.
Other locations in the path of this storm include Curran, Glennie and
Barton City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4442 8405 4462 8414 4486 8360 4448 8342
TIME...MOT...LOC 2115Z 253DEG 13KT 4457 8393
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:47 PM EDT | Special Marine Warning | APX | 29 min | |
| Jul 15, 5:15 PM EDT | Special Weather Statement | APX | Oscoda | 75 min |
Nearby
Flash Flood Warnings in Michigan, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.